Suicidal Ingestion of Henna Mixed With Para-Phenylenediamine: A Case Report
Gözde Bumin Aydin*, Kadriye Kahveci, Dilsen Örnek, Ilhami Demirkapu and Gülten Özgün
Ministry of Health Etlik Education and Research Hospital Department of Anesthesiology and Reanimation, Turkey
- *Corresponding Author:
- Gözde Bumin Aydin
Baris Sitesi 2112. sok No:4
Mustafa Kemal Mahallesi ANKARA /TURKEY
Tel: +90 532 6453235
Fax: +90 312 2239508
E-mail: [email protected]
Received date: June 20, 2011; Accepted date: July 29, 2011; Published date: August 04, 2011
Citation: Aydin GB, Kahveci K, Örnek D, Demirkapu I, Özgün G (2011) Suicidal Ingestion of Henna Mixed With Para-Phenylenediamine: A Case Report. J Anesthe Clinic Res 2:158. doi: 10.4172/2155-6148.1000158
Copyright: © 2011 Aydin GB, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Henna, an extract of the plant Lawsonia, has been used for centuries in many cultures, mainly as a dye for hair and nails as well as for decorative body painting. Para Phenylenediamine(PPD), a derivative of para-nitroaniline is widely used in hair dye formulations, in dyeing furs and in photochemical industries. It has also been used to intensify the color of henna and to accelerate the dyeing process. Accidental or deliberate ingestion of henna containing PPD has a high mortality rate (up to 31%) owing to rhabdomyolysis and renal failure. We report a case of systemic poisining with henna for suicidal intent. The characteristic features of intoxication are eczematous dermatidis, erytheme multiforme eruptions, angioneurotic edema, rhabdomyolysis and acute renal failure.